Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 16, NWS Charleston, WV

May 10, 2005Roane County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 10, 2005, 4:55 PM EDT for Roane County, West Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2005, 4:55 PM EDT (20:55 UTC)
Expired
May 10, 2005, 5:32 PM EDT
In force
37 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Roane County, WV

The radar

The Charleston,WV radar (KRLX), 59 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3500 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 102054
SVRRLX
WVC087-102130-
/O.NEW.KRLX.SV.W.0016.050510T2055Z-050510T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
455 PM EDT TUE MAY 10 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROANE COUNTY IN WEST VIRGINIA

* UNTIL 530 PM EDT

* AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES WEST OF SPENCER...AND WAS MOVING
  NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPENCER...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3881 8161 3867 8146 3877 8119 3893 8140

$$

16
2 follow-up statements
000 
WWUS51 KRLX 102117
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
516 PM EDT TUE MAY 10 2005

WVC087-102130-
/O.CON.KRLX.SV.W.0016.000000T0000Z-050510T2130Z/
ROANE WV-
516 PM EDT TUE MAY 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM EDT FOR 
ROANE COUNTY...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR SPENCER...MOVING NORTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE COUNTY.

LAT...LON 3881 8161 3867 8146 3877 8119 3893 8140

$$

16
000 
WWUS51 KRLX 102132
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
532 PM EDT TUE MAY 10 2005

WVC087-102142-
/O.EXP.KRLX.SV.W.0016.000000T0000Z-050510T2130Z/
ROANE WV-
532 PM EDT TUE MAY 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR ROANE COUNTY HAS BEEN ALLOWED 
TO EXPIRE...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE 
COUNTY AND THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3881 8161 3867 8146 3877 8119 3893 8140

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:30 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 10, 3:30 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT TUE MAY 10 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...

SKY HAS BEEN OVERDONE THROUGH THE DAY TODAY.  AS WE GET RID OF THE
DAYTIME HEATING...MOST OF THE CLOUDS WILL EXIT THE PICTURE.   WHILE
DEW POINTS ARE INCREASING SOME AND NEARLY CALM WINDS TAKE COLD...THE
LACK OF PRECIPITATION FOR THE LAST FEW DAYS SHOULD PREVENT WIDE
SPREAD FOG AT BAY OVERNIGHT.  FOR TEMPERATURES OVERNIGHT INTO
WEDNESDAY...WILL KEEP ON THE LOWER SIDE OF GUIDANCE WITH FEW CLOUDS
AND LIGHT WIND.

CONTINUE TO EXPERIENCE THE RESULT OF VORT TO OUR SOUTH...WITH
SHOWERS AND THUNDERSTORMS ACROSS VA AND SE WV.  ALSO STARTING TO GET
SMALL AFTERNOON POP UP SHOWERS AND THUNDERSTORMS ACROSS W AND E
CWA.  THESE WILL QUICKLY DISSIPATE THIS EVENING.

COLD SLOWLY SAGS S FROM LK ERIE SHORELINE DURING THE DAY WED.
DAYTIME HEATING AND MODERATE INSTABILITY PROVIDES CHANCE OF AFTN
TSTMS.  AS THE FRONT DROPS S WED NGT NAM HINTS AT A CONVECTIVE
COMPLEX DROPPING S.  WITH PWATS AROUND 1.5 INCHES...40KTS 0-6KM
WINDS...AND UVV ACCOMPANYING FRONT HIKED UP POPS TO 40S AND 50S ESP
NW.

FRONT BCMS STATIONARY ALONG I-64 AS WK HIGH PRESSURE BUILDS S FM
ONTARIO THUR.  THIS STABILIZES ATMS ACR NRN FA...WHILE SRN AREAS
STILL RUN A SMALL CHC OF AFTN RW/TRW.

H7-H5 ANTICYCLONE BUILDS OVER SERN CONUS THUR NGT INTO FRI.  AS A
RESULT BOUNDARY RETREATS N AS A WARM FRONT DAY 3 BRINGING ANOTHER
ROUND OF RA...MAINLY NRN AREAS.  SE FLOW DEVELOPS THUR NGT BRINGING
IN LOW CLOUDS AND COOLER WEATHER FOR BKW N TO THE HEADWATERS OF THE
GREENBRIER VALLEY.

&&

.PREVIOUS DISCUSSION...
(ISSUED 100 PM EDT TUE MAY 10 2005)

LONG TERM (FRIDAY THROUGH MONDAY)...

HAVE GONE WITH HPC FORECAST WITH PRECIPITATION THROUGH THE WEEKEND
AND CLEARING BEHIND FRONT THE BEGINNING OF NEXT WEEK.

.PREVIOUS DISCUSSION...
(ISSUED 100 PM EDT TUE MAY 10 2005)

AVIATION...

HIGH PRESSURE REMAINS TOO STRONG OVER MOST OF FORECAST AREA WITH
PRECIPITATION REMAINING TO THE SOUTH.  WHILE THERE IS A SLIGHT
CHANCE THE PRECIPITATION WILL GET INTO BKW...THE CHANCE IS TOO LOW
TO PUT IN TAF FOR THIS AFTERNOON.  CLEARING OR NO SIGNIFICANT CLOUDS
TO AVIATION TONIGHT INTO WEDNESDAY MORNING.  WHILE DEW POINTS ARE
INCREASING SOME...THE LACK OF PRECIPITATION FOR THE LAST FEW DAYS
SHOULD PREVENT WIDE SPREAD FOG FROM BEING A PROBLEM SO HAVE PLAYED
THAT DOWN.

PREVIOUS DISCUSSION...
(ISSUED 1035 AM EDT TUE MAY 10 2005)

SHORT TERM (REST OF TODAY)...

WILL NOT CHANGE AFTERNOON HIGHS FROM PREVIOUS THINKING.  MAIN CHANGE
WILL BE TO HIGHLIGHT SOUTHERN COAL FIELDS OF WV AND WESTERN VA WITH
LIKELY POPS FOR A BIT LONGER THAN PREVIOUSLY ANTICIPATED...AS THIS
CONTINUES TO BE THE AREA OF SLOWER MOVING (NNE) SHOWERS AND EVEN
SOME RUMBLES OF THUNDERS.

HAVE SLOWED DOWN THE EASTWARD MOVEMENT OF CLOUDS AND SHOWER ACTIVITY
INTO THE NE CWA.  EVEN WITH THIS SAID...THESE CLOUDS WILL BE FILLING
IN A BIT MORE BY EARLY THIS MORNING.  UPDATED ZFP WILL BE OUT PRIOR
TO 11 AM.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SHORT TERM...KF/29
Hazardous weather outlook, May 10, 2:45 AM EDT, 14 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
245 AM EDT TUE MAY 10 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-110800-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
245 AM EDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 10, 3:15 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT TUE MAY 10 2005

KYZ105-WVZ005-006-013>015-102015-
CABELL WV-KANAWHA WV-LAWRENCE KY-LINCOLN WV-PUTNAM WV-WAYNE WV-312
PM EDT TUE MAY 10 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 16 MILES SOUTHWEST OF MILTON...OR ABOUT 9 MILES
SOUTHEAST OF BEECH FORK STATE PARK...MOVING NORTHEAST AT 12 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
  SIDNEY...RANGER...RADNOR...KIAHSVILLE...DUNLOW AND DEXTER.

FREQUENT LIGHTNING...GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAIN IS
POSSIBLE WITH THESE STORMS.

16
Special weather statement, May 10, 3:15 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
315 PM EDT TUE MAY 10 2005

KYZ105-WVZ005-006-013>015-102015-
CABELL WV-KANAWHA WV-LAWRENCE KY-LINCOLN WV-PUTNAM WV-WAYNE WV-
312 PM EDT TUE MAY 10 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 16 MILES SOUTHWEST OF MILTON...OR ABOUT 9 MILES
SOUTHEAST OF BEECH FORK STATE PARK...MOVING NORTHEAST AT 12 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
  SIDNEY...RANGER...RADNOR...KIAHSVILLE...DUNLOW AND DEXTER.

FREQUENT LIGHTNING...GUSTY WINDS...SMALL HAIL AND VERY HEAVY RAIN IS
POSSIBLE WITH THESE STORMS.

16
Local storm report, May 10, 4:26 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
426 PM EDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             4 N BANCROFT            38.57N 81.84W
05/10/2005  0.75 INCH        PUTNAM             WV   OTHER FEDERAL

&&

29
Special weather statement, May 10, 4:28 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
428 PM EDT TUE MAY 10 2005

WVZ047-102145-
RANDOLPH WV-
428 PM EDT TUE MAY 10 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER NORTHEASTERN POCAHONTAS COUNTY...OR ABOUT
16 MILES SOUTH OF ELKINS...MOVING NORTH NORTHEAST AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE HARMAN.

WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND SMALL HAIL ARE ALL
POSSIBLE WITH THIS STORM.

16
Local storm report, May 10, 4:37 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
437 PM EDT TUE MAY 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             KENNA                   38.68N 81.66W
05/10/2005  0.75 INCH        JACKSON            WV   FIRE DEPT/RESCUE

&&

29

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:58 PM EDTSevere Thunderstorm WarningRLXPutnam28 min
May 10, 4:08 PM EDTSevere Thunderstorm WarningRLXJackson52 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.